Virginia, 2025

Flash Flooding in Virginia, July 13, 2025

July 13, 2025 · NWS LWX · 2 events in 2 counties and zones

Showers and thunderstorms developed early in the afternoon in an anomalously moist airmass along the Chesapeake Bay Breeze and remnant outflow boundaries. These storms remained nearly stationary through the first part of the afternoon producing a quick two to four inches of rain before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed early in the afternoon in an anomalously moist airmass along the Chesapeake Bay Breeze and remnant outflow boundaries. These storms remained nearly stationary through the first part of the afternoon producing a quick two to four inches of rain before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:41 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 9:41 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Sun Jul 13 2025

.SYNOPSIS...
A cold front approaches from the west today leading to showers and
thunderstorms. The front moves through early next week before
stalling to the south through midweek. Another cold front approaches
and moves through the region at the end of the week and into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: A very, very challenging forecast locally
today. CAMs vary widely with respect to how storms will evolve
today, which is understandable given the lack of large scale
forcing for ascent, or well-defined surface boundaries. The HRRR
lies on one end of the spectrum, initiating storms almost
exclusively to the west of the Blue Ridge along a surface trough
just to the east of the Allegheny Front this afternoon, and
then slowly progresses them eastward through the evening. The
HRRR also has a much later time for convective initiation (CI),
at around 3-4 PM. In a solution as advertised by the HRRR,
storms wouldn't reach the I-95 corridor until well after dark,
if at all, with a primary focus from the Potomac Highlands
across I-81 and the Blue Ridge to near US-15. On the other end
of the spectrum, the WRF-ARW has the greatest concentration of
storms to the east of the Blue Ridge, albeit with a few storms
further west as well. It also has a much earlier CI time of
around noon. Other CAMs such as the 3km-NAM and WRF-NSSL lie
in-between those solutions. With such spread in how things will
evolve, it's admittedly a lower confidence forecast.

In situations like these, you have to do your best to monitor
observations, and then extrapolate using known model biases. As
of now, we're favoring a solution that lies closer to the WRF-
ARW in terms of CI timing and coverage to the east of the Blue
Ridge, but with convective coverage closer to what the HRRR and
NAM-Nest are advertising to the west of the Blue Ridge. As of
late, the WRF-ARW has been much more accurate timing CI, and the
HRRR has a well known bias with delaying CI by a couple hours.
Numerous showers are already ongoing near I-83 southward to the
shores of the bay, and visible satellite suggests that CI is
likely imminent elsewhere to the east of the Blue Ridge. The 12z
IAD sounding showed a very moist profile, with a PWAT of 2.14
inches, which also favors high coverage of storms. Conditions
will be very favorable for flash flooding today, given the very
high PWAT values, deep warm cloud layers (14k foot FZL on 12z
IAD sounding), and weak flow aloft (5-15 knots through much of
the column). A Flood Watch for flash flooding will likely need
to be issued for much of the CWA over the coming hours. Previous
discussion follows...

An upper level trough pushes a surface front towards the
forecast area from the Great Lakes region today, bringing
widespread shower and thunderstorm activity. A warm and moist
airmass will yield plenty of instability with model guidance
showing 2000-3000 J/kg of SBCAPE. Model guidance is in
relatively good agreement on convection initiating along and
west of the Blue Ridge during the late afternoon and moving
eastward through the evening. The primary hazard associated with
convection will be damaging wind gusts with strong to severe
thunderstorms capable of downbursts. As storms track east
through the evening, a lack of shear will result in convection
dissipating or weakening as they reach the metros.

In addition to the severe weather threat, PWATS exceeding 2"
will lead to any storms capable of producing heavy rainfall. The
Weather Prediction Center has the CWA in a Slight Risk for
excessive rainfall. Flash flooding is possible during heavy
rainfall this afternoon.

High temperatures will be in the 80s for most with isolated
locations in the valleys and southern portions of the forecast
area reaching the 90s. Overnight low temperatures will be in the
60s and 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Showers and thunderstorms continue Monday and Tuesday as the
aforementioned cold front moves through the forecast area and stalls
to the south. Shower and thunderstorm chances peak Monday afternoon,
mainly southeast of the front along and east of the Blue Ridge. On
Tuesday, the greatest chances for showers and thunderstorms will be
in the southern portions of the forecast area as the front stalls
nearby. Due to recent rainfall and a warm and humid airmass, some
storms may be strong to severe and will be capable of producing
heavy rainfall . Isolated instances of flooding are possible
with the Weather Prediction Center having most of the forecast
area in a Slight Risk for excessive rainfall on Monday.

High temperatures each day will be in the upper 80s to low 90s with
heat indices rising in the upper 90s for most. Overnight lows will
be 60s to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An active summertime pattern continues into the middle to latter
portions of next week. A mid/upper ridge across the southeastern
U.S. will build northward through Wednesday before amplified
northern stream flow begins to approach/near the region. A series of
embedded shortwaves in this pattern may increase the risk of showers
and thunderstorms from Thursday onward. Depending on the timing of
these systems, the degree of instability, and other mesoscale
factors will ultimately dictate the level of impact across the Mid-
Atlantic region. Given this is several days out in time, many of
these details are difficult to resolve in such timescales.

For Wednesday, despite the building of heights, a nearby frontal
zone which stalls earlier in the week is extended to linger close to
the area. This feature is expected to lift northward as a warm front
on Wednesday leading to an increasing risk of showers/thunderstorms.
Such a risk of storms increases through the week as the next cold
front slowly approaches from the west. Global guidance does not
bring this frontal system through the area until the first half of
next weekend. Until then, daily high temperatures should rise into
the upper 80s to low 90s, with overnight lows in the upper 60s to
mid 70s. As usual, mountain locales should be around 5 to 15 degrees
cooler each day.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will likely impact the terminals today as
a cold front approaches from the west. MRB, CHO, IAD, and DCA have
the greatest chances for convective activity. Within showers and
thunderstorms, gusty winds, frequent lightning, and flight
restrictions are the greatest hazards. Winds remain out of the
southeast today, blowing 5 to 10 knots in the afternoon and becoming
light and variable overnight.

A cold front pushes across the terminals late Monday evening into
the overnight with showers and thunderstorms possible, mainly at
CHO. Showers and thunderstorms remain possible on Tuesday as the
aforementioned frontal boundary remains stalled nearby.

A frontal boundary that stalls to the south earlier in the week
should linger somewhere nearby on Wednesday. This system eventually
lifts northward across the area. A cold front approaches from the
west later in the week, but will not cross through until the first
half of next weekend. Showers and thunderstorms are likely each day,
particularly starting on Thursday. Expect winds to be out of the
south to southwest, with afternoon gusts up to 10 to 15 knots.

&&

.MARINE...
Light winds are expected today over the waters with high pressure
building to the southwest. Winds remain below SCA criteria each day
through early next week, blowing 5 to 10 knots each day. A cold
front approaching the forecast area will likely lead to SMWs being
needed Sunday afternoon and into the overnight. Afternoon showers
and thunderstorms are possible Monday and Tuesday as the cold front
moves through the area and stalls to the south. SMWs are possible
both days.

As a stalled frontal zone to the south lifts northward across the
waters on Wednesday, expect an uptick in southerly winds.
Consequently, some channeling effects are possible Wednesday evening
through Thursday, particularly over the more southern waters. Small
Craft Advisories may be needed for this uptick. Otherwise, showers
and thunderstorms may impact the waters each afternoon/evening,
particularly by Thursday.

&&

.TIDES/COASTAL FLOODING...
A prolonged period of southeasterly winds will lead to elevated
tidal anomalies today and into early next week. This carries
most of the tidal locations into Action stage, particularly
during the higher of the two astronomical high tide cycles.
Sensitive locations, such as Annapolis, are forecast to stay
just below Minor stage during the high tide cycles Sunday and
Monday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...AVS
NEAR TERM...AVS/KJP
SHORT TERM...AVS
LONG TERM...BRO
AVIATION...AVS/BRO
MARINE...AVS/BRO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 13, 11:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1215 PM EDT Sun Jul 13 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1215 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for all locations except Cecil,
Calvert, and St. Mary's Counties through 2 AM tonight.

A few severe thunderstorms capable of producing damaging winds may
be possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered instances of flash flooding are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1215 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through 2 AM tonight.

A few severe thunderstorms capable of producing damaging winds may
be possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered instances of flash flooding are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-141000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1215 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through 2 AM tonight.

A few severe thunderstorms capable of producing damaging winds may
be possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 12:44 PM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
144 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Flash Flood      1 NE Kenilworth         38.91N  76.93W
07/13/2025                   Prince Georges     MD   Broadcast Media

            DC-295 northbound near MD-201/Kenilworth Avenue closed
            due to 2 to 3 feet of standing water.

&&

Event Number LWX2506121

BELAK
Local storm report, Jul 13, 12:49 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
149 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Flash Flood      1 ESE Historic Ellicott 39.26N  76.79W
07/13/2025                   Baltimore          MD   Social Media

            Up to a foot of flowing water crossing Frederick Road
            between Catonsville & Old Ellicott City.

&&

Event Number LWX2506124

BRO
Local storm report, Jul 13, 1:03 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
203 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flash Flood      1 WNW Catholic Universi 38.94N  77.02W
07/13/2025                   District of Columb DC   911 Call Center

            New Hampshire Avenue NW closed between 4th and 5th
            street NW and Webster St NW due to at least 6 to 12
            inches of water flowing across the roads.

&&

Event Number LWX2506127

BELAK
Local storm report, Jul 13, 1:06 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
206 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Flash Flood      Woodlawn                39.31N  76.75W
07/13/2025                   Baltimore          MD   911 Call Center

            I-695 outer loop at exit 16A closed due to 2 to 3 feet
            of standing water. Water also reported to be blocking
            several lanes on I-695 and I-70 nearby.

&&

Event Number LWX2506128

BELAK
Local storm report, Jul 13, 1:44 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
244 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Flash Flood      3 E Woodlawn            39.30N  76.70W
07/13/2025                   Baltimore City     MD   911 Call Center

            North Franklintown road closed due to high water from
            Dead Run flowing across the road in multiple spots at
            least 12 inches deep.

&&

Event Number LWX2506130

BELAK
Local storm report, Jul 13, 1:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
246 PM EDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Flash Flood      Woodlawn                39.31N  76.73W
07/13/2025                   Baltimore          MD   Mesonet

            WDNM2 (Dead Run) moved into Minor flooding at 9 feet,
            peaking at 10.07 feet at 155 PM. Approximate 6.5 foot
            rise in 30 to 35 minutes.

&&

Event Number LWX2506130

BRO

The radar

The Roanoke radar (KFCX), 163 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
July 13, 2:00 PM EST to 2:25 PM EST
Where
Nelson County, 1.41 mi N of Faber to 1.7 mi NW of Faber
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.850, -78.751

Report of water covering the northbound lanes of US-29, | at the 20000th block of Thomas Nelson Hwy. The roadway | was partly closed for several hours.

Flash Flood, Page

When
July 13, 5:10 PM EST to 5:30 PM EST
Where
Page County, 1.07 mi NNE of Pine Grove to 1.05 mi ESE of Marksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.544, -78.472

Pine Grove Road closed near Judly Lane Extension due to | high water on the road. Unknown depth. A chicken coop | was surrounded by high water and several driveways were | washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264191, 1264194.